Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


VL and CD4
Aug 30, 2008

Hi Bob:

I was on medication (Atripla) since March 2008. It took me 5 months to get my VL undetectable. But I dont really understand my test result: in July, my test result: VL 289 CD4 435 19%, in August my test result shows undetectable VL with CD4 345 20.5%. My question: Why my CD4 dropped after VL become undetectable. I could not get proper answer from my current doctor, they kept saying I am fine without any explaination and my doctor seems like consistantly busy.

Is that normal? Thanks and I am very worried.

Best regards Mark

Response from Dr. Frascino

Hello Mark,

The absolute CD4 cell count tends to bounce around, due to many factors in addition to HIV. Anything that affects the total white blood cell count will also affect the lymphocyte count and thus CD4 cells (a subset of lymphocytes). The more accurate parameter to monitor when it comes to CD4 cells is the CD4%. This parameter is much less sensitive to the various conditions that alter absolute CD4 cell counts. Your CD4% rose from 19% to 20.5% as your HIV plasma viral load fell to undetectable levels. This is what we would expect (and hope) would occur. Continue to monitor your counts every three-four months. The longitudinal trends will become more obvious. If your HIV plasma viral load spikes upward (above the 500-1,000 range), consider getting a resistance test (genotype/phenotype) to ascertain if you've developed resistance to one or more of your current antiretroviral agents.

Good luck.

Dr. Bob



Previous
Molluscum + Warts = Hiv? HELP IVE BEEN WRTING TO YOU FOR 4 YEARS WITH NO RESPONSE
Next
Another Donation... You're the Man!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement